On March 14 French Health Minister Olivier Véran tweeted a warning that coronavirus patients should avoid drugs like ibuprofen and aspirin, The New York Times reported. According to Veran, nonsteroidal anti-inflammatory drugs (NSAIDs) can worsen and prolong coronavirus symptoms, and he recommended acetaminophen (Tylenol) instead.
Véran’s warning followed a letter published earlier this month in The Lancet, one of the world’s most prestigious medical journals, claiming that certain drugs increase the number of ACE-2 receptors on the surfaces of cells. Since the coronavirus uses ACE-2 receptors to infect cells, patients taking these drugs might be more vulnerable to the virus.
The World Health Organization responded with its own tweet on March 18 countering that the agency “does not recommend against the use of ibuprofen” in coronavirus patients. The WHO said that it was unaware of any adverse reports specific to NSAIDs and coronavirus patients, or of any scientific research supporting a warning against NSAID usage in that population.
A day later on March 19, the U.S. Food and Drug Administration announced that while the agency was not aware of any data linking NSAIDs with worsening coronavirus symptoms, it was investigating the matter further and would communicate with the public when it had more information.
On the other hand, while the BBC likewise reported that there’s no research specifically on ibuprofen and COVID-19, the BBC stated that experts believe ibuprofen may “dampen” the body’s immune response. The report quoted two medical experts who pointed to an existing body of research indicating ibuprofen can worsen the symptoms and complications of other respiratory infections.
Another consideration: While both NSAIDs and acetaminophen can make feverish patients more comfortable, reducing fever – the body’s main defense against infection – isn’t always advisable. According to the New York Times, studies have found that if people infected with viruses bring their fevers down with NSAIDs or acetaminophen, their symptoms and contagiousness to others may both be prolonged.
Long-term heavy use of NSAIDs has been linked to an increased risk of kidney damage in some patients, and those taking blood thinners should avoid NSAIDs.